Texas, 2014

Hail in Texas, July 4, 2014

July 4, 2014 · NWS HGX · 1 event in 1 county or zone

The focus of an approaching northeastern frontal boundary, sea breeze, and residual outflow boundaries from prior convection, within a warm moist and unstable air mass, produced scattered thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The focus of an approaching northeastern frontal boundary, sea breeze, and residual outflow boundaries from prior convection, within a warm moist and unstable air mass, produced scattered thunderstorm activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 4, 6:16 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 4, 6:16 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
716 PM CDT FRI JUL 4 2014

.DISCUSSION...
00Z AVIATION DISCUSSION...

&&

.AVIATION...
THE SCATTERED SHOWERS AND THUNDERSTORMS THAT ARE CURRENTLY
IMPACTING THE HOUSTON METRO TERMINALS SHOULD WILL BE OVER IN THE
NEXT HOUR. AFTER THAT...VFR CONDITIONS WILL PREVAIL OVER NIGHT AT
MOST TERMINALS WITH THE EXCEPTION OF BRIEF PERIODS OF MVFR CIGS AT
SOME OF THE MORE RURAL LOCATIONS.

SATURDAY SHOULD AGAIN BE PREVAILING VFR WITH A CHANCE OF AFTERNOON
SHOWERS. MODEL RUNS SUGGEST THAT CONVECTION WILL MORE ISOLATED TOMORROW
AFTERNOON. MAY DROP VCSH FROM THE 06Z TAF PACKAGE IF THIS EVENINGS
MODEL RUNS CONTINUE THE DRYING TREND. 44

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT FRI JUL 4 2014/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO POP
UP ACROSS PORTIONS OF SOUTHEAST TEXAS...ESPECIALLY OUT WEST
AND SOUTHWEST WHERE TEMPERATURES ARE THE WARMEST. A COUPLE
MORE HOURS OF HEATING SHOULD ALLOW CONVECTIVE TEMPERATURES
TO BE REACHED RESULTING IN MORE SHOWER AND THUNDERSTORM
DEVELOPMENT. SOME OF THE STRONGER ACTIVITY WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL. THINGS SHOULD QUIET
DOWN THIS EVENING WITH THE LOSS OF DAYTIME HEATING. THE
MAJORITY OF THE LATEST MODEL RUNS ARE POINTING TOWARD
SOMEWHAT LESS STORM COVERAGE OVER THE WEEKEND AND ON INTO
THE FIRST HALF OF THE NEXT WEEK...SO WILL CONTINUE TO STICK
WITH 20%-30% POPS FOR MAINLY DAYTIME ACTIVITY. SHOULD SEE
LITTLE CHANGES IN TEMPERATURES THROUGH THE PERIOD WITH NEAR
NORMAL READINGS.  42

MARINE...

UNUSUALLY STRONG HIGH PRESSURE FOR THIS TIME OF YEAR FROM
BROWNSVILLE TO SHREVEPORT TO CHICAGO. RIDGE AXIS HELPING WITH THE
FORMATION OF THE LANDBREEZE/SEABREEZE CIRCULATION EACH MORNING
THROUGH THE WEEKEND. LIGHT ONSHORE THE PREVAILING FLOW BUT WILL BE
INCREASING LATE MONDAY AND TUESDAY AS UPPER TROUGH DROPS INTO THE
GREAT LAKES REGION INCREASING THE SOUTHERLY FLOW AT LEAST BRIEFLY.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  93  74  93  73 /  40  20  10  20  10
HOUSTON (IAH)              73  93  74  92  73 /  30  30  10  20  10
GALVESTON (GLS)            79  89  78  88  79 /  20  30  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...44
Hazardous weather outlook, Jul 4, 3:41 AM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
441 AM CDT FRI JUL 4 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-051200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
441 AM CDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SIMILAR TO THURSDAY...EXPECT INCREASING SHOWER AND THUNDERSTORM
COVERAGE WITH DAYTIME HEATING TODAY. BOUNDARY AND STORM COLLISIONS
COULD PRODUCE FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS IN
EXCESS OF 35 MPH AND LOCALIZED HIGH RAINFALL TOTALS LEADING TO
SHORT LIVED STREET FLOODING.... PRECIPITATION SHOULD DIMINISH THIS
EVENING WITH THE LOSS OF HEATING AND SUSPECT MOST LOCATIONS SHOULD
BE ABLE TO GET FIREWORK DISPLAYS OFF AFTER 9 PM. BUT LIKE
YESTERDAY...THERE MAY BE A FEW REMNANT CELLS THAT LAST A BIT
LONGER.

IF SWIMMING AT THE BEACH OR POOL OVER THE HOLIDAY WEEKEND...SWIM
NEAR A LIFEGUARD IF AT ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED...MAINLY DAYTIME...SHOWERS AND THUNDERSTORMS
ARE EXPECTED. A FEW STRONG CELLS ARE POSSIBLE BUT WIDESPREAD
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 4, 4:17 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
517 PM CDT FRI JUL 4 2014

TXZ178-179-200-042315-
SAN JACINTO TX-POLK TX-LIBERTY TX-
517 PM CDT FRI JUL 4 2014

...STRONG THUNDERSTORM OVER SOUTHERN SAN JACINTO AND NORTHERN
LIBERTY COUNTIES...

AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHEPHERD...OR 12 MILES NORTHEAST OF CLEVELAND...MOVING SOUTHWEST AT
20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF
HEAVY RAINFALL WITH RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE
POSSIBLE WITH PEA SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...SHEPHERD...PLUM GROVE...GOODRICH...NORTH CLEVELAND...
ROMAYOR...TARKINGTON PRAIRIE AND RYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3065 9487 3043 9472 3017 9508 3050 9523
TIME...MOT...LOC 2216Z 053DEG 16KT 3046 9491

39
Special weather statement, Jul 4, 4:25 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 PM CDT FRI JUL 4 2014

TXZ213-214-042330-
HARRIS TX-CHAMBERS TX-
525 PM CDT FRI JUL 4 2014

...STRONG THUNDERSTORM OVER HARRIS COUNTY AND HOSUTON SHIP CHANNEL...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHERN HOUSTON SHIP CHANNEL...OR OVER CLOVERLEAF...MOVING WEST AT
10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. RAINFALL RATES OF 1 INCH AN HOUR WILL BE POSSIBLE WITH
FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
PASADENA...BAYTOWN...LA PORTE...DEER PARK...SOUTH HOUSTON...
BELLAIRE...WEST UNIVERSITY PLACE...GALENA PARK...JACINTO CITY...BEACH
CITY...MIDTOWN HOUSTON...FOURTH WARD...GREATER THIRD WARD...GREATER
EASTWOOD...SECOND WARD...NEARTOWN / MONTROSE...MEMORIAL PARK...NEAR
NORTHSIDE HOUSTON...BARRETT AND ASTRODOME AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2976 9471 2979 9473 2976 9482 2968 9487
      2965 9491 2970 9494 2971 9500 2975 9506
      2978 9504 2975 9507 2971 9506 2973 9504
      2968 9498 2964 9502 2962 9499 2961 9500
      2962 9548 2989 9549 2987 9471
TIME...MOT...LOC 2223Z 088DEG 10KT 2977 9516

39
Special weather statement, Jul 4, 4:25 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 PM CDT FRI JUL 4 2014

TXZ213-214-042330-
HARRIS TX-CHAMBERS TX-
525 PM CDT FRI JUL 4 2014

...CORRECTED...
...STRONG THUNDERSTORM OVER HARRIS COUNTY AND HOUSTON SHIP CHANNEL...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHERN HOUSTON SHIP CHANNEL...OR OVER CLOVERLEAF...MOVING WEST AT
10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. RAINFALL RATES OF 1 INCH AN HOUR WILL BE POSSIBLE WITH
FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
PASADENA...BAYTOWN...LA PORTE...DEER PARK...SOUTH HOUSTON...
BELLAIRE...WEST UNIVERSITY PLACE...GALENA PARK...JACINTO CITY...BEACH
CITY...MIDTOWN HOUSTON...FOURTH WARD...GREATER THIRD WARD...GREATER
EASTWOOD...SECOND WARD...NEARTOWN / MONTROSE...MEMORIAL PARK...NEAR
NORTHSIDE HOUSTON...BARRETT AND ASTRODOME AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2976 9471 2979 9473 2976 9482 2968 9487
      2965 9491 2970 9494 2971 9500 2975 9506
      2978 9504 2975 9507 2971 9506 2973 9504
      2968 9498 2964 9502 2962 9499 2961 9500
      2962 9548 2989 9549 2987 9471
TIME...MOT...LOC 2223Z 088DEG 10KT 2977 9516

39
Special weather statement, Jul 4, 5:36 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
636 PM CDT FRI JUL 4 2014

TXZ213-227-237-050030-
BRAZORIA TX-HARRIS TX-FORT BEND TX-
636 PM CDT FRI JUL 4 2014

...STRONG THUNDERSTORM OVER SOUTH CENTRAL HARRIS...CENTRAL FORT BEND
AND NORTHERN BRAZORIA COUNTIES UNTIL 730 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUGAR LAND...MEADOWS PLACE...OR OVER MEADOWS...MOVING WEST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL WILL BE POSSIBLE WITH RAIN RATES OF 1 TO
2 INCHES OF RAIN AN HOUR WITH FREQUENT LIGHTNING. TAKE COVER IF YOU
ARE CAUGHT OUTSIDE!

LOCATIONS IMPACTED INCLUDE...
WESTERN PEARLAND...SUGAR LAND...MISSOURI CITY...ROSENBERG...
STAFFORD...BELLAIRE...WEST UNIVERSITY PLACE...RICHMOND...NORTHWESTERN
MANVEL...GREENWAY / UPPER KIRBY AREA...MISSION BEND...FRESNO...PECAN
GROVE...UNIVERSITY PLACE...TOWN WEST...ASTRODOME AREA...MEADOWS...
FIRST COLONY...MIDTOWN HOUSTON AND MACGREGOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2974 9537 2951 9534 2943 9597 2972 9599
TIME...MOT...LOC 2334Z 083DEG 17KT 2966 9558

39
Special weather statement, Jul 4, 5:43 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 PM CDT FRI JUL 4 2014

TXZ200-213-214-050045-
HARRIS TX-LIBERTY TX-CHAMBERS TX-
643 PM CDT FRI JUL 4 2014

...STRONG THUNDERSTORM OVER EASTERN HARRIS...SOUTH CENTRAL LIBERTY
AND NORTHWESTERN CHAMBERS COUNTIES UNTIL 745 PM CDT...

AT 642 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN MONT BELVIEU...OR 9 MILES NORTH OF BEACH CITY...MOVING
SOUTHWEST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL OF 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE
WITH FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
PASADENA...BAYTOWN...LA PORTE...DEER PARK...SOUTH HOUSTON...
NORTHWESTERN SEABROOK...GALENA PARK...SOUTHWESTERN LIBERTY...BEACH
CITY...CLEAR LAKE...CHANNELVIEW...SOUTH BELT / ELLINGTON...
HIGHLANDS...CLOVERLEAF...GREATER HOBBY AREA...BARRETT...MONT
BELVIEU...TAYLOR LAKE VILLAGE...SHOREACRES AND OLD RIVER-WINFREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2976 9472 2979 9473 2976 9482 2968 9487
      2965 9491 2970 9494 2971 9500 2975 9506
      2978 9505 2975 9507 2971 9506 2973 9504
      2968 9498 2963 9502 2960 9498 2955 9517
      2968 9531 3004 9477 2983 9468
TIME...MOT...LOC 2342Z 056DEG 21KT 2987 9485

39
Special weather statement, Jul 4, 6:38 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
738 PM CDT FRI JUL 4 2014

TXZ195-050130-
BURLESON TX-
738 PM CDT FRI JUL 4 2014

...STRONG THUNDERSTORM OVER NORTHWESTERN BURLESON COUNTY UNTIL 830
PM CDT...

AT 737 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CALDWELL...MOVING NORTHWEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. RAINFALL OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE WITH
FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
CALDWELL AND CHRIESMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3067 9674 3053 9659 3043 9668 3058 9692
TIME...MOT...LOC 0037Z 124DEG 8KT 3052 9669

39

The radar

The Ft Hood radar (KGRK), 69 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burleson

When
July 4, 6:44 PM CST
Where
Burleson County, 0.79 mi WNW of Caldwell
Measured
1 in hail
Reported by
Public
Coordinates
30.532, -96.693

Quarter size hail was reported in the town of Caldwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534308.